Why the study?
Do Glycoprotein IIb/IIIa inhibitors increase the risk of thrombocytopenia compared to placebo?
Do Glycoprotein IIb/IIIa inhibitors increase the risk of thrombocytopenia compared to placebo?
This editorial highlights that while GPIIb/IIIa inhibitors increase the risk of thrombocytopenia, the exact mechanisms and clinical consequences regarding bleeding and thrombotic events require further investigation.
In this issue, Wessler et al . presented an interesting report regarding the incidence of thrombocytopenia with the use of anti-glycoprotein (GP) IIb/IIIa agents. Indeed, anti-GPIIb/IIIa agents are used in conditions such as acute coronary syndrome undergoing percutaneous intervention where the thrombotic tendency of human body become extremely high. 1 , 2 Since the platelet count in blood is an important determinant of the extent of platelet aggregation and even extent of platelet activation, 3 thrombocytopenic condition, in theory, should relate to decreased thrombotic risks and increase the risk of bleeding unless the size of individual platelet is increased markedly. 4 Despite this speculation, however, previous report based upon large registry of acute coronary syndrome demonstrated marked increase in the risk of thrombosis in addition to increase in the risk of bleeding in patients with thrombocytopenia (recurrent infarction, stroke, and death). 5 There are several potential hypothesis to explain the phenomena. Increased thrombogenicity mediated by partially activated platelet at site of bleeding, 6 inclusion of thrombocytopenia with thrombogenic condition such as heparin-induced thrombocytopenia, 7 and so on, but the real mechanism is still to be elucidated. Current report published by Wessler et al. interestingly demonstrated the homogenous trend of increased incidence of thrombocytopenia and severe thrombocytopenia in various clinical setting. However, even with the huge database they have used in this paper, the relationship between thrombocytopenia and bleeding/thrombotic events was not clarified. Since thrombocytopenia occurs only in a limited number of patients, follow-up registries of those patients are not difficult to set up. Further evaluation regarding the relationship between thrombocytopenia and bleeding/thrombotic events is awaited. It is of note that there are three different GPIIb/IIIa antagonists with markedly different biochemical characteristics. Abciximab is a humanized Fab fragment of anti-GPIIb/IIIa antibody (7E3) 8 with relatively larger molecular size. 9 Though Fab fragment should have only one specific binding site with platelet (by deleting another Fab and Fc fragment), the relatively large size of protein molecules might have a potential to induce platelet aggregation. Indeed, abciximab has other biological function such as inhibition of integrin α v β III , which was not shared by other low-molecular GPIIb/IIIa antagonists. 10 Higher rate of thrombocytopenia with the use of abciximab demonstrated with the sensitivity analysis by Wessler et al. might be due to distinct biochemical characteristics of abciximab. Relatively lower rate of thrombocytopenia with small molecule cyclic peptide of Eptifibatide shown by Wessler et al . might suggest the reason for its wide use in clinical practice. 11 Recently, humanized Fab is underdevelopment in a different area. 12 If the results Wessler et al. demonstrated here, that thrombocytopenia is more frequent with humanized Fab fragment of monoclonal antibody is correct, clinical development of anti-dabigatran humanized Fab should be under specific caution. The humanized Fab against dabigatran might reverse the anti-thrombin effects of dabigatran, but might worsen the extent of bleeding events by accompanying thrombocytopenia. Finally, it is out of scope of the paper published by Wessler et al . but is important to clarify the cause of thrombocytopenia of heparin-induced thrombocytopenia/thrombosis (HIT), in patients who were treated by GPIIb/IIIa antagonist. Heparin-induced thrombocytopenia/thrombosis is a kind of immune-related disorder. 13 Traditionally, HIT was believed to occur in the presence of antibody against heparin/platelet factor-4 complex. 14 However, the cause of HIT is still to be elucidated. There still remains a possibility that the increased risk of HIT is driven by the presence of platelet coupled with anti-GPIIb/IIIa agents. Further clinical and basic science investigation is awaited to understand the detailed mechanism of the onset of thrombocytopenia and consequence of this unique disorder in the critical setting.
No takes yet. Share an insight, caveat, or question.
Goto et al. (2015) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: